How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 56204
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

In chronological order my health history includes: contracting

Customer Question

In chronological order my health history includes: contracting glandular fever in May 2011 with ongoing mild/moderate fatigue to present day, March 2012 sleep deprived psychotic episode lasting for a week - similar to hypomania and between these I've experienced moderate to severe depression till present day which has really interfered with my ability to stay in education. My psychotic break started with me developing an interest in conspiracy theory coupled with a 'questioning of everything'. I remember intellectualising everything and wanting to find the Truth in everything. For example prior to having 50% attendance after glandular fever, I dropped out of school after finding it really stifling to my creativity. I asked questions such as 'what's the point of school' and 'who created it'. I started to get really depressed looking at the dark side of everything, looking back on it I didn't look at the pro's and con's of things, just the con's with a negative perspective. Personally I would not call this delusional as I was merely being extremely curious and trying to find the real purpose of things. I was getting rather paranoid in fairness to myself and this developed into religious beliefs coupled with thinking I was Einstein at one point, Dr. Who and I felt a strong spiritual aspect of feeling like Jesus Christ at one point wanting to heal the world of its ills. In my episode I had many of the symptoms of hypomania which I've discovered is what people like Davinci and other creatives intentional do and a raised spiritual consciousness.

I was prescribed Aripiprazole 5mg after having my psychotic episode and took it for a short period of time before getting frustrated and worrying about its toxicity and whether it is safe to take for a year as was recommended. I had been on Risperidone initially and changed to Abilify Aripiprazole as the bad side effects were making me sleepy and dozy. I'm looking for a second diagnosis for my medication and advice on whether my ongoing fatigue since having a bad bout of glandular fever can be improved with Aripiprazole or not?
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. Phil, MD replied 3 years ago.

Dr. Phil, MD :

Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.

Customer:

Hi there Dr Phil. My name isXXXXX

Dr. Phil, MD :

Hi Lewis. Nice to meet you

Dr. Phil, MD :

I'm reading your post

Dr. Phil, MD :

I think you need the aripiprazole plus an SSRI

Dr. Phil, MD :

The SSRI will balance the depression

Dr. Phil, MD :

You need the aripiprazole for the other symptoms and the SSRI for depression

Dr. Phil, MD :

These drugs are commonly used together

Customer:

That is interesting to hear. what type of ssri would you recommend?

Dr. Phil, MD :

I prefer citalopram. Less side effects

Customer:

ok that's great to know. I was hoping you'd say that as I read they are very effective for balancing things out.

Dr. Phil, MD :

Yes that is correct

Dr. Phil, MD :

And those two meds play well together

Customer:

In the long term do you think I would find it difficult withdrawing from them say after a year? Apparently the meds maintain the chemical imbalance.

Dr. Phil, MD :

Not if you wean off slowly

Dr. Phil, MD :

Most people get into trouble when they stop abruptly

Customer:

Ok that gives me some peace of mind. Just another quick question; I often am rather suspicious of things and have this strange interest in finding the Truth about situations. Is this just a symptom of my psychosis or could it be something else such as schizophrenia?

Dr. Phil, MD :

In all honesty it could be schizophrenia or schizoaffective disorder

Dr. Phil, MD :

Time will tell

Customer:

For example I was really worried about taking the

Dr. Phil, MD :

Yes?

Dr. Phil, MD :

?

Dr. Phil, MD :

you still there?

Customer:

sorry i was really worried about taking the tablet because I'd seen something about it causing shortened life span. As I said in my health history I have quite a trend of suspiciousness. what other symptoms would I have to have to be diagnosed with schizophrenia?

Dr. Phil, MD :

you would need active hallucinations plus negative symptoms

Dr. Phil, MD :

negative symptoms are like withdrawal from society, lack of motivation, depression, etc

Customer:

I do withdrawal from society and my activities such as choral singing when off the tablets, plus suffer from severe lack of motivation and moderate to severe depression.

Dr. Phil, MD :

That could be the start but you also need active delusions or hallucinations

Customer:

Right, I don't have those. I don't really have any other questions but thank you for your clarification over my prescribed medication.

Dr. Phil, MD :

you're welcome :)

Dr. Phil, MD :

Did I do excellent work Lewis?

Customer:

yes you did. Its a really great service JustAnswer. I really rate it highly because of experts like yourself.

Dr. Phil, MD :

Great!

Dr. Phil, MD :

That is good to hear

Dr. Phil, MD :

would you mind click the excellent face for me Lewis?

Customer:

yes i will.

Dr. Phil, MD and other Medical Specialists are ready to help you
Expert:  Dr. Phil, MD replied 3 years ago.
I appreciate the excellent rating.

I would be happy to help you in the future. Just ask for feedback. Thank you. :) Dr. Phil in your question opening or bookmark this page http://www.justanswer.co.uk/medical/expert-irondoc/

I greatly appreciate a positive rating in the customer satisfaction survey that you will receive via email. It is important for me to get your feedback. Thank you. :)
Customer: replied 3 years ago.

Hi Doc, I wanted to know about the safety of Aripiprazole as a drug to be used for a year. Can you summarise an overview of some studies to give me an idea. In choosing an anti-psychotic I am concerned about choosing the safest drug scientifically validated as I'm aware the dopamine theory hasn't been proven and thus brain toxicity is a risk. I am still rather concerned with this idea of tuning my brain chemistry despite being prescribed it by a psychiatrist in good faith. I can't keep stop thinking they must be acting in big pharma's interests and not mine. Any idea why I keep going over the same subject with this? Best Wishes

Expert:  Dr. Phil, MD replied 3 years ago.
Hi Lewis.

Here is a good summary article that shows both the monthly and oral med

http://www.ncbi.nlm.nih.gov/pubmed/23615694
Customer: replied 3 years ago.

That is consoling thank you. with a >5% risk in all phases that seems very small indeed. what excellent pharmacists. Plus being done over 52 weeks is exactly what I needed. So I do not need to worry about the safety.


 


I have noticed an increase in energy, alertness since taking Aripiprazole for 2 days now. Could you explain why this has happened, and whether its down to dopamine being blocked.

Expert:  Dr. Phil, MD replied 3 years ago.
Exactly. It is due to the dopamine effects
Customer: replied 3 years ago.

so that would insinuate there was a prolonged overproduction of dopamine. what conditions correspond to a high production of dopamine in line with my past medical history. I have experienced lately a positive high activity phase in which I went to London with a friend and had bags of energy very unlike previously - this was when I was on Aripiprazole. Then for the following week I got really depressed and felt suicidal when off the tablet.


 


I'm trying to look at my symptoms of long term chronic fatigue and depression, 2 year Avolition from school post gladular fever and my affective flatening in depressive phases to see if they link to any condition. I wasn't cycling between depressed and manic phases in my last 2 years when not on medication so it can't be bipolar. And I don't think I have schizophrenia either as I haven't had prolonged delusions or halucinations.

Expert:  Dr. Phil, MD replied 3 years ago.
that is where the schizophrenia might come in.
Customer: replied 3 years ago.

wouldn't i have had to have prolonged delusions or hallucinations to be diagnosed with schizoprenia? when I dropped out of school prior to that I was very suspicious of things and looked at conspiracy theories a lot. It wasn't paranoia but it was quite close to that. I would say more of an inability to relax and accept things how they are.

 

I'm getting a bit of a gut instinct I might have paranoid schizophrenia, but of course I don't know that and really can't say for sure.

 

for the medical record, my father has been a marijuana user for most of his life unfortunately and has always been paranoid about conspiracy theories, or in self denial for not being very successful.

Expert:  Dr. Phil, MD replied 3 years ago.
It could be the onset of schizophrenia.

It doesn't come on overnight.

it takes months or years

Please don't forget a positive. I appreciate it
Customer: replied 3 years ago.

of course, that makes sense. thanks doc! been a great help.

Expert:  Dr. Phil, MD replied 3 years ago.
you're welcome :)

Please don't forget a positive. I appreciate it.